Alert archive / South Dakota / Severe Thunderstorm Warnings in 2006
Severe Thunderstorm Warning 90, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Jun 23, 2006, 7:57 PM CDT for Brule County, South Dakota. It was in force for 33 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 23, 2006, 7:57 PM CDT (00:57 UTC)
- Expired
- Jun 23, 2006, 8:30 PM CDT
- In force
- 33 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Counties, with a storm outline in the text
County Brule County, SD
The radar
The Sioux Falls radar (KFSD), 179 km from the middle of the area, began a volume at 01:00 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 23, 8:00 PM CDT | HAIL 0.88 | 10 N Kimball, SD |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 23, 2:15 PM CDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 1.0 hours before the alert went out and 125 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 204 J/kg
- Mixed-layer CIN
- -50 J/kg
- Mixed-layer LCL
- 2254 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 88 m²/s²
- 0-3 km storm-relative helicity
- 171 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.9
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KFSD 240059
SVRFSD
SDC015-240130-
/O.NEW.KFSD.SV.W.0090.060624T0057Z-060624T0130Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
757 PM CDT FRI JUN 23 2006
THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHEASTERN BRULE COUNTY IN SOUTH CENTRAL SOUTH DAKOTA
* UNTIL 830 PM CDT
* AT 757 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL. THIS
STORM WAS LOCATED OVER BRULE COUNTY...OR ABOUT 20 MILES EAST OF
CHAMBERLAIN...MOVING SOUTHEAST AT 25 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
RURAL BRULE COUNTY NORTH AND EAST OF KIMBALL
THIS STORM WILL PRODUCE LARGE HAIL. GO INSIDE A STURDY BUILDING AND
STAY AWAY FROM WINDOWS.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT
FRIDAY EVENING FOR SOUTHEASTERN SOUTH DAKOTA.
LAT...LON 4393 9898 4392 9910 4371 9892 4372 9880
4386 9881
$$
SCHUMACHER2 follow-up statements
000
WWUS53 KFSD 240119
SVSFSD
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
818 PM CDT FRI JUN 23 2006
SDC015-240130-
/O.CON.KFSD.SV.W.0090.000000T0000Z-060624T0130Z/
BRULE SD-
818 PM CDT FRI JUN 23 2006
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 830 PM CDT
FOR BRULE COUNTY...
AT 818 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DIME SIZE HAIL.
THIS STORM WAS LOCATED ABOUT 25 MILES EAST OF CHAMBERLAIN...MOVING
SOUTHEAST AT 25 MPH.
THIS STORM WILL BE NEAR INTERSTATE 90 IN EXTREME EASTERN BRULE
COUNTY THROUGH 830 PM CDT.
THIS STORM IS CAPABLE OF PRODUCING DIME SIZE HAIL. TAKE SHELTER NOW.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT
FRIDAY EVENING FOR SOUTHEASTERN SOUTH DAKOTA.
LAT...LON 4383 9884 4375 9893 4371 9892 4372 9880
4386 9881
$$
PS000
WWUS53 KFSD 240127
SVSFSD
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
826 PM CDT FRI JUN 23 2006
SDC015-240136-
/O.EXP.KFSD.SV.W.0090.000000T0000Z-060624T0130Z/
BRULE SD-
826 PM CDT FRI JUN 23 2006
...THE SEVERE THUNDERSTORM WARNING FOR BRULE COUNTY EXPIRES AT 830 PM
CDT...
THE STORM HAS WEAKENED AND MOVED INTO AURORA COUNTY. EXPECT
LIGHTNING...BRIEF HEAVY RAIN AND PEA SIZE HAIL AS IT MOVES ACROSS
AURORA COUNTY.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT
FRIDAY EVENING FOR SOUTHEASTERN SOUTH DAKOTA.
LAT...LON 4383 9884 4375 9893 4371 9892 4372 9880
4386 9881
$$
SCHUMACHERWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 23, 3:30 PM CDT, 4 hours 27 minutes earlier.
Area forecast discussion, Jun 23, 3:30 PM CDT, 4 hours 27 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 330 PM CDT FRI JUN 23 2006 .DISCUSSION... SHOWERS AND THUNDERSTORMS HAVE BEEN DEVELOPING OVER THE NORTHERN PORTIONS OF THE CWA THIS AFTERNOON ON OUTFLOW BOUNDARIES AND IN THE AREA OF GREATEST INSTABILITY...WITH MLCAPE VALUES AROUND 1200 TO 1500 J/KG. WHILE WE HAVE ISSUED A COUPLE OF WARNINGS WITH THESE STORMS...SHEAR IS NOT THAT GREAT...AROUND 28 KTS...AND STORMS HAVE BEEN SHORT LIVED. CAN EXPECT A FEW SCATTERED SEVERE STORMS TO CONTINUE THROUGH THE EVENING HOURS...BUT INSTABILITY DROPS OFF RATHER DRAMATICALLY AFTER SUNSET AND DYNAMICS ARE WEAK...SO ANY SEVERE STORMS SHOULD COME TO AN END AFTER DARK. IN ANY EVENT...SCATTERED SHOWERS AND THUNDERSTORMS WILL LINGER THROUGH THE NIGHT TIME HOURS AND PUSH FROM WEST TO EAST AS A SHORTWAVE CROSSES THE REGION. PRECIPITATION WILL END OVER THE EASTERN PORTIONS OF THE CWA BY SATURDAY AFTERNOON. DID NOTE HOWEVER THAT THE LATEST NAM RUN PUSHES PRECIP OUT OF OUR AREA QUICKER ON SATURDAY MORNING THAN THE PREVIOUS RUN. EVEN SO...WILL LIKELY SEE REDEVELOPMENT ON SATURDAY AFTERNOON OVER THE EAST AS UPPER LEVEL LOW DROPS THROUGH MINNESOTA INTO THE UPPER MIDWEST. COULD SEE A COUPLE OF MARGINALLY SEVERE STORMS WITH THIS ACTIVITY WITH LOW END INSTABILITY OVER THE AREA. MODELS STILL IN DECENT AGREEMENT ON A CLOSED LOW DEVELOPING OVER THE NORTHERN AND CENTRAL MISSISSIPPI VALLEY FOR THE BEGINNING OF THE WEEK. THINK AT THIS POINT THAT IT WILL BE FAR ENOUGH EAST THAT THE CHANCE OF SHOWERS OVER OUR EASTERN CWA SHOULD BE MINIMAL. FARTHER INTO THE EXTENDED...TROUGH PERSISTS OVER THE MIDWEST AS ANOTHER LOW PRESSURE DROPS OUT OF MANITOBA AND ONTARIO. WHILE WE LOOK TO BE MOSTLY DRY THROUGH MUCH OF THE UPCOMING WEEK...A WEAK COLD FRONT WILL PASS THROUGH THE AREA ON TUESDAY NIGHT...BRINGING A SLIGHT CHANCE OF SHOWERS TO THE EASTERN PARTS OF THE FA AT THAT TIME. TEMPERATURES LOOK TO REMAIN CLOSE TO NORMAL THROUGH THE PERIOD UNDER A PREDOMINATELY NORTHWEST FLOW. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...NONE MN...NONE IA...NONE NE...NONE && JM
Hazardous weather outlook, Jun 23, 3:17 PM CDT, 4 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 317 PM CDT FRI JUN 23 2006 SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098- IAZ001>003-012>014-020>022-031-032-NEZ013-014-241200- AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA- CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE- DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON- IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN- LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN- OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN- SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON- 317 PM CDT FRI JUN 23 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA... SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS... SCATTERED THUNDERSTORMS ARE EXPECTED TO MOVE ACROSS THE AREA TONIGHT. A FEW SEVERE THUNDERSTORMS WILL BE POSSIBLE ALONG AND WEST OF A TYNDALL SOUTH DAKOTA...TO BROOOKINGS SOUTH DAKOTA LINE THROUGH 10 PM THIS EVENING. THE MAIN SEVERE WEATHER THREAT IS QUARTER SIZE HAIL. AFTER DARK...AS THE STORMS PROCEED EASTWARD...THE SEVERE RISK WILL DIMINISH EAST OF THE I-29 CORRIDOR VALLEY. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY A FEW THUNDERSTORMS ARE AGAIN POSSIBLE ON SATURDAY...MAINLY EAST OF THE JAMES RIVER VALLEY IN THE MORNING...AND ACROSS MUCH OF THE AREA DURING THE LATE AFTERNOON. THERE COULD BE A FEW STORMS PRODUCING DIME TO NICKEL SIZED HAIL...BUT MOST THUNDERSTORMS SHOULD REMAIN BELOW SEVERE LIMITS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE POSSIBLE THROUGH 10 PM THIS EVENING...ALONG AND WEST OF A TYNDALL SOUTH DAKOTA...TO BROOKINGS SOUTH DAKOTA LINE. && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK.
In the hours before
Local storm report, Jun 23, 2:57 PM CDT, 5 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
257 PM CDT FRI JUN 23 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0255 PM HAIL 10 WNW DE SMET 44.44N 97.74W
06/23/2006 E0.75 INCH KINGSBURY SD PUBLIC
&&
JLAFLINLocal storm report, Jun 23, 3:04 PM CDT, 4 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
304 PM CDT FRI JUN 23 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0245 PM HAIL 4 W DE SMET 44.39N 97.63W
06/23/2006 E1.00 INCH KINGSBURY SD EMERGENCY MNGR
&&
BUSSLocal storm report, Jun 23, 3:05 PM CDT, 4 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE SIOUX FALLS SD
305 PM CDT FRI JUN 23 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0248 PM HAIL 10 WNW DE SMET 44.44N 97.74W
06/23/2006 E0.75 INCH KINGSBURY SD PUBLIC
&&
JLAFLINLocal storm report, Jun 23, 5:57 PM CDT, 2 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
557 PM CDT FRI JUN 23 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0555 PM HAIL 4 NE MINNEOTA 44.60N 95.92W
06/23/2006 E0.75 INCH LYON MN PUBLIC
&&
JLAFLINLocal storm report, Jun 23, 6:32 PM CDT, 1 hour 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
632 PM CDT FRI JUN 23 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0550 PM HAIL 7 N GHENT 44.61N 95.89W
06/23/2006 E1.00 INCH LYON MN PUBLIC
&&
PSLocal storm report, Jun 23, 6:57 PM CDT, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
657 PM CDT FRI JUN 23 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0620 PM HAIL 4 NE MARSHALL 44.49N 95.73W
06/23/2006 E1.00 INCH LYON MN TRAINED SPOTTER
HEAVY RAIN. HAIL COVERED GROUND.
0620 PM HAIL 5 SE MARSHALL 44.40N 95.72W
06/23/2006 E1.00 INCH LYON MN TRAINED SPOTTER
NICKLE TO QUARTER SIZE HAIL COVERING THE GROUND.
&&
DMILLERThe office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 23, 9:01 PM CDT | Severe Thunderstorm Warning | FSD | Douglas | 29 min |
| Jun 24, 1:15 PM CDT | Severe Thunderstorm Warning | FSD | Brookings, Moody | 45 min |
| Jun 24, 2:00 PM CDT | Severe Thunderstorm Warning | FSD | Moody | 30 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2006Every severe thunderstorm warning in 2006
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.